Prescribed Tizanidine for migraine headaches

Hi Everyone, Wondering if anyone has used tizanidine for pain? My migraine doctor recently prescribed it for the combination headaches I now get, which seem to be both from the temporal arteritis and migraine headaches.

I have spoken with my doctor about side effects and will be seeing her Wednesday to go over this.

Apparently it can lower blood pressure. I am taking metoprolol and hydrochlorothiazide for high heart rate and high blood pressure. Two days ago, in the morning, I took the metroprolol and hydrochl. About 4 hours later I took a tizanidine because I had a headache.

Wow after about twenty minutes of increasing dizziness and "can I make it to walk over there" ?, I was going to call the paramedics. Didn't know what was going on -- and worried about a stroke.

I called both doctors, migraine and heart. And they both thought I had hypotension, extremely low blood pressure. Heart doctor said if I wanted to take another tizanidine, just take 1/2 metoprolol and wait about 3 hours and take the tizanidine. The migraine doctor said maybe hold off on the tizanidine and we can find something else for the migraines. I agreed.

Drank several cups of tea. Slowly began to feel ok. Then felt ok. Went and did some of the things I needed to do including walking to the post office. When I got home I felt better. I realized my headache was gone, really gone and my hip was tolerable, very little pain, which is unusual after walking --- anywhere. Thought it might be from the tizanidine. Yesterday took no meto. and 1/2 tizanidine. didn't feel the "passing out" situation and my thigh and head felt good.

Tried the same thing today and even without the metoprolol, feel dizzy. ? ? ? Possibly I can't use this medication. After this period of faintness, it works well on the muscle spasm in my thigh and the headache ?

Has anyone tried this medication: tizanidine?

best, Whittlesey

Last edited by

14 Replies

oldestnewest
  • I don't think is used much over here, Whittlesey, I had to look it up, but as I am not a migraine sufferer now (for reasons which escape me I haven't had a migraine in 10 years) it might be of recent use. As a short-term muscle relaxant I can see it might be useful, but haven't come across anyone using it.

  • How long have you been on pred? If your migraines were due to any vasculitis the pred would help that... Just a thought.

  • Pred 13+ years, PMRpro. Never really had any idea what the trigger was, except that I have always been photophobic, but they were classic with auras as a useful warning signal and nothing did them any good - I just had to wait for it to peak when I would be sick as a dog, sleep for hours and wake up feeling right as rain. They were always very intermittent, can remember going 2 years without one and then getting 3 in 3 weeks. Never any discernible reason although we did try!

  • Yes, I also had bad migraines like this. Sometimes with, sometimes without aura. Topomax was really good, reduced from what you are saying 4 + a month, to about one a month. then started getting some of the side effects of topomax and had to stop. Tryptophans worked well, but had a heart reaction. Had been using over the counter migraine remedy, liquified ibuprophen, which worked a little. and the cloth with ginger on my head, that kind of thing. They are not as bad now, but I do get them, they think. thanks.

  • If I saw the aura (had to be looking at something and it was fleeting) and took a dose of aspirin and went to sleep I could get away with a few hours of near-death. Otherwise it could be 3 days. I haven't had one for years either.

  • Yes, the aura I occasionally saw was also fleeting. Could not take aspirin. Nausea came with mine. In the beginning took standard migraine medication something beginning with an o and high dose of ibupropren 600 mgs or something like that.

    Moved to Philadelphia, working as a paralegal there and saw a doctor in Philadelphia. brain scan was normal. He prescribed one of the tryptophans, zomig. I used it and could work with the headaches. About 5 years later, had a bad reaction to one of the tryptophans and had to stop. Mine lasted three days also, sometimes 4. Pred helps I think.

  • My triggers seemed to be work stress, many hours at the computer, working long hours. Four attorneys telling you what to do and their case was the most important. Was paid well, but, whew -- found out could be an instant migraine after several years. Head colds could trigger one and things like smoked fish or highly processed foods -- McDonald's for dinner, instead of a vegetable plate.

    And they were pretty bad. We were going away one winter weekend, the man I was dating and I. I got sick on the Saturday morning we were leaving for upstate New York, with what seemed a migraine. Had to keep stopping -- was sick in the ladies' room -- several of them --- --'till we got there. We had dinner in our room. Sunday, on the way home, stopped at one of those emergency clinics. Yes, I had a major migraine with impacted sinuses. He gave me medication. I had to take Monday off. Back on Tuesday with the meds in my purse.

    Had only a few that bad. Got imaged, nothing wrong with my brain. The tryptophans helped for several years. Since taking the prednisone nothing that bad.

  • Have been on prednisone since May, 2012. At the high doses, no migraines. As the dose was lowering, had three to four episodes of bad headaches along with difficulty breathing. In the hospital, they found the dissecting arteries and increased the pred to 20 mgs. They wanted to increase it to 60 mgs, but I refused. Then suggested a migraine specialist, because they weren't sure if the headache was due to GCA or a migraine and did not want to put me through the high dosages of pred, if it wasn't GCA. Without another biopsy, they couldn't tell. Not anxious for another biopsy. Migraine specialist has been trying different remedies to coincide with the low dose of pred. Can't take the tryptophans which used to work, had a bad heart reaction. Used topamax for one year, then started having side effects. For awhile it was neurontin. But research says neurontin can cause vasculitis. Now trying this. Tizanidine. helps the headache. but the hypotension, if that is what it is -- I don't like that. Will be seeing the migraine doctor this week. thanks.

  • I suspect it is only used for muscle spasm in the UK - it is used for dystrophies and MS.

  • Yes, it seems strong enough in it's effect to help for dystrophy. It's the initial period of feeling very faint -- possibly hypotension, which wears off, but it takes at least 45 minutes to wear off. Never had that before -- may not continue using this. After that time period, it works very well and headache doesn't return and thigh muscle feels much better -- -- ? Thanks.

  • Thanks, Polkadotcom, yes, agreed. As a muscle relaxant it works very well. Feeling better now and my hip and thigh feel. better, which is unusual. Until the operation I have been dealing with pain there. It is mostly gone now. But there is that initial time of feeling very faint, as if to pass out. Heart doctor called it hypotension from this drug. ? ? Thanks. best, Whittlesey

  • I imagine it has a relaxant effect on the muscle in the blood vessel walls and that is likely to lead to a quite considerable drop in blood pressure for a time. Here it warns not to drive or operate machinery. And I imagine it's a good idea to avoid the stairs! There are surely better things for migraine?

  • Yes, the relaxant effect in the blood vessel walls. Isn't that one thing we are looking for in GCA.? I read some of the literature and it does seem to relieve some of the activity in the blood vessels, arteries. Haven't had time to cross the research on tizanidine with GCA to see if it "relaxes" those which are inflamed in GCA.

    I feel really better with it. But at first, it is not good. took it today about an hour after taking 3mgs of pred and felt that way again. extreme "passing out" type dizziness. Now time has passed, several cups of tea and the dizziness is gone. Yes no stairs with this. But the headache is a lot better. Does this relieve some of the inflammation of temporal artertis? If so, combined with pred, possibly can help to reduce the pred? just thinking, won't do this -- am seeing the doctor this week. -- -- and rheumatologist, also. ? will speak with the doctors. Thanks PMRPro -- that was the part that might be good for us. might.

  • Not really - the problem in GCA is that the vessel wall thickens because of giant cells forming which shouldn't be there rather than stiffens. If the artery is a very fine one and there are enough cells the lumen (the space in the centre of the artery) becomes smaller and eventually can be small enough to trap even red blood cells and the blood flow slows. Then if there are any tiny clots breaking off anywhere in the body they may eventually get to the narrow space - and this causes an infarct in the same way as a stroke or heart attack. That's why GCA patients should be taking low dose aspirin as a help to avoid this.

    As you have found, taking Tizanidine relaxes many blood vessels - so even if it did have a small beneficial effect in GCA in one place it causes problems elsewhere and its use is restricted to disorders where it has most use.

    Believe me - doctors do think about how other drugs may help!

You may also like...